Alert archive / Texas / Blowing Dust Advisories in 2012
Blowing Dust Advisory 5, NWS Lubbock, TX
NWS Lubbock, TX issued this blowing dust advisory at Dec 19, 2012, 4:35 AM CST for 8 counties in Texas. It took effect at Dec 19, 2012, 11:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2012, 4:35 AM CST (10:35 UTC)
- In effect from
- Dec 19, 2012, 11:00 AM CST
- Expired
- Dec 19, 2012, 8:23 PM CST
- In force
- 9 hr
- Issued by
- NWS Lubbock, TX
Counties Childress County, TX, Cottle County, TX, Dickens County, TX, Hall County, TX, Kent County, TX, King County, TX, Motley County, TX, Stonewall County, TX
The radar
The Lubbock radar (KLBB), 123 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 10.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3068 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this blowing dust advisory went out at Dec 19, 4:29 AM CST, 6 minutes earlier.
Area forecast discussion, Dec 19, 4:29 AM CST, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 429 AM CST WED DEC 19 2012 .SHORT TERM... WELL-ADVERTISED HIGH WIND EVENT ON SCHEDULE FOR TODAY AS A STRONG UPPER LEVEL STORM SYSTEM MOVES QUICKLY ACROSS THE ROCKIES TODAY REACHING THE PLAINS OF WESTERN KANSAS BY EARLY EVENING. MODELS CONTINUE TO DEPICT A 60 TO 70 KT 700 MB JET STREAK MOVING ACROSS THE FCST AREA TODAY ON THE SOUTH SIDE OF THE UPPER LOW. AT THE SFC... CYCLOGENESIS TO OCCUR IN THE LEE OF THE ROCKIES ACROSS NERN NM THIS MORNING WITH THE LOW DEEPENING AS IT RACES ACROSS THE NRN TEXAS PANHANDLE TO NWRN OKLAHOMA. THIS RAW MODEL DATA AS WELL AS MOS GUIDANCE CONTINUE TO SUPPORT HIGH WINDS THIS AFTERNOON INTO EARLY EVENING. WILL CONTINUE WITH THE HIGH WIND WARNING AND EXPAND IT TO INCLUDE THE TWO COUNTIES IN THE SERN PART OF THE FCST AREA. 00Z AND 06Z MODEL GUIDANCE INCLUDING THE TTU-WRF POINT AT THE JET STREAK COMING OUT A TOUCH FURTHER SOUTH THAN PREVIOUSLY INDICATED... THUS INCREASING CHANCES THAT THE SERN ZONES WILL ALSO SEE HIGH WIND CRITERIA. SHOULD SEE PRETTY WIDESPREAD GUSTS OF 60 TO 65 MPH FOR AT LEAST BRIEF PERIODS OF TIME THIS AFTERNOON WITH UPWARD BOUNDS LOOKING TO BE AROUND 70 MPH. WINDS OF THESE SPEEDS SHOULD KICK UP A SUBSTANTIAL AMOUNT OF DUST...ESPECIALLY IN LIGHT OF HOW EASILY DUST HAS BEEN PICKED UP DURING THE MINOR WIND EVENTS OF THE LAST WEEK. SHOULD SEE WIDESPREAD AREAS WITH VSBY LESS THAN 1 MILE FOR AT LEAST A SPELL THIS AFTERNOON FOR MUCH OF THE AREA...AND A VERY GOOD CHANCE FOR 1/4 MILE OR LESS IN MORE THAN JUST LOCALIZED AREAS. AS A RESULT WILL ISSUE A DUST STORM WARNING FOR AREAS ON THE LLANO ESTACADO AND A BLOWING DUST ADVISORY FOR AREAS OFF THE CAPROCK...IE WRN FOUR COLUMNS OF COUNTIES WITH THE WARNING AND ERN TWO COLUMNS WITH THE ADVISORY. DESPITE CONFIDENCE IN THIS EVENT...A COUPLE OF MINOR NEGATIVES THAT COULD KEEP THIS EVENT FROM MEETING ITS POTENTIAL IS UNCERTAINTY OF TIMING OF THE EGRESS OF THICK CIRRUS. MODELS CONTINUE TO SUGGEST LATE MORNING TO EARLY AFTERNOON WHICH MATCHES TIMING OF PACIFIC FRONT AND THE ONSET OF HIGH WINDS. ANY DELAY IN EITHER THE CLEARING OR THE FRONTAL PASSAGE COULD PUT REACHING THE HIGHEST WINDS AT RISK. ALSO...SOME UNCERTAINTY HOW EFFICIENT MIXING WILL BE WITH A MID LEVEL MOISTURE AXIS PROGGED WITH THE ONSET OF WINDS. THIS SOMETIMES CAN KEEP WINDS FROM MAXIMIZING THEIR POTENTIAL. BUT THESE ARE MINOR CONCERNS ATTM WITH CONFIDENCE STILL HIGH IN A VERY WINDY AND DIRTY DAY ACROSS THE AREA. WINDS WILL ONLY LAY DOWN A LITTLE BIT OVERNIGHT. GUSTY NORTHWEST WINDS COULD STAY IN ADVISORY CRITERIA LATE INTO THE EARLY MORNING HOURS AS A TIGHT PRESSURE GRADIENT BETWEEN THE DEEPENING BUT EWD MOVING LOW TO THE NORTHEAST AND HIGH PRESSURE OVER THE ROCKIES. STRONG COLD ADVECTION TO BE OFFSET SOME BY CONTINUED MIXING OVERNIGHT WITH MOS TEMPS LOOKING FINE FOR LOWS ATTM. && .LONG TERM... THURSDAY BEGINS WITH STRONG SUBSIDENCE ON THE BACK SIDE OF TODAY'S POTENT TROUGH. COINCIDENT WITH THIS STRONG DESCENT WILL BE A COOL SURFACE RIDGE THAT WILL ENTRENCH ITSELF OVER THE SOUTH PLAINS FOR MUCH OF THE DAY COMPLETE WITH BONE-DRY DEWPOINTS NEARING 0 DEGREES IN PLACES. WITH SUCH DRY AIR IN PLACE...STRONG DIABATIC WARMING SHOULD EASILY PUSH TEMPS 25-30 DEG ABOVE THE CHILLY MORNING LOWS. MILDER SWLY WINDS RESUME ON FRI AS LEE TROUGHING ORGANIZES...THOUGH A BACKDOOR FRONT STILL SHOWS SIGNS OF CRASHING THIS PARTY MAINLY IN OUR NERN ZONES EITHER LATE SAT OR EARLY SUN. LARGELY FLAT RIDGING ALOFT DURING THIS TIME SHOULD KEEP THIS FRONT FROM PRESSING TOO FAR SOUTH BEFORE QUICKLY RETREATING LATE SUNDAY AHEAD OF BACKING UPPER WINDS AND LOWERED HEIGHTS SPREADING THROUGHOUT THE WRN CONUS. DID BOOST WIND SPEEDS UP A COUPLE MPH THIS WEEKEND ON THE CAPROCK AS WE'LL BE HARD-PRESSED TO RID THE REGION OF VERY LOW BOUNDARY LAYER DEWPOINTS AND CONSEQUENTLY DEEPER MIXING HEIGHTS TAPPING HIGHER MOMENTUM AIR. THIS MOISTURE VOID REMAINS A BIT OF A NEGATIVE FOR PRECIP CHANCES AS THE BASE OF AN UPPER TROUGH OR WEAK UPPER LOW CROSSES THE SRN GREAT PLAINS EITHER CHRISTMAS EVE OR DAY... DEPENDING ON YOUR MODEL OF CHOICE. GFS AND ECMWF ARE MORE DAMPENED WITH THIS WAVE THAN IN PREVIOUS DAYS...BUT WE WOULD NOT BE SURPRISED IF LATER RUNS REVERT BACK TO A MORE AMPLIFIED WAVE AT SOME POINT AS THE PARENT LOW IS STILL IN ITS FORMATIVE STAGES OVER THE GULF OF ALASKA. 00Z GEFS AND 00Z ECMWF ENSEMBLES SHARE A REASONABLY LOW 500MB HEIGHT STANDARD DEVIATION THROUGH 00Z TUE BEFORE INCREASING MARKEDLY THEREAFTER. WHILE THIS ASPECT OF THE FORECAST REMAINS QUITE MURKY...CONFIDENCE IN A STRONG POLAR OR ARCTIC INTRUSION IS MORE CERTAIN COME CHRISTMAS DAY AS RIDGING IN THE NRN ROCKIES WILL HAVE EXITED STAGE RIGHT AND ALLOWED A COLD DOME TO BE RELEASED SOUTHWARD. FOR NOW WILL CONTINUE TO UNDERCUT THE MISLEADING CLIMO TEMP CURVE OF MOS GUIDANCE WHICH FAR TOO OFTEN MASKS THE TRUE INTENSITY OF SUCH DISTANT COLD DUMPS. && .FIRE WEATHER... OBVIOUSLY VERY STRONG WINDS A MAJOR FIRE WEATHER CONCERN FOR TODAY. HOWEVER...RECENT MODEL RUNS ARE SHOWING AN INITIAL MIXING OF HIGHER DEW POINT TO THE SFC WITH THE ONSET OF THE STRONG WINDS. IN ADDITION...STRENGTH OF THE COLD ADVECTION BEHIND THE INITIAL PACIFIC FRONT MAY KEEP HIGH TEMPS AROUND 50 DEGREES ACROSS THE SWRN PANHANDLE. THESE TWO FACTORS ARE RESULTING IN HIGHER MINIMUM RELATIVE HUMIDITY THIS AFTERNOON THAN PREVIOUSLY INDICATED. CURRENTLY LOOKING AT RH STAYING ABOVE RED FLAG CRITERIA...COMING CLOSEST ACROSS THE SERN ZONES WHERE TEMPS WILL BE THE WARMEST. MUCH OF THE AREA WILL SEE MINIMUM RH BETWEEN 20 AND 25 PCT. GIVEN THAT ABOUT TWO-THIRDS OF THE AREA ALREADY HAS A RED FLAG WARNING POSTED AND KNOWING WHAT THESE WIND SPEEDS CAN DO TO POWER LINES...THINK IT PRUDENT TO NOT ONLY KEEP THE RED FLAG WARNING BUT TO EXTEND IT TO THE NW. THOSE NWRN ZONES SHOULD SEE MIN RH NEAR 20 PCT WHILE WIND GUSTS COULD REACH 60 MPH OR GREATER AT THE 20-FOOT LEVEL. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 54 16 49 20 57 / 0 0 0 0 0 TULIA 60 18 50 21 58 / 0 0 0 0 0 PLAINVIEW 62 19 49 22 58 / 0 0 0 0 0 LEVELLAND 63 20 50 22 58 / 0 0 0 0 0 LUBBOCK 66 21 50 22 58 / 0 0 0 0 0 DENVER CITY 63 21 49 22 55 / 0 0 0 0 0 BROWNFIELD 64 21 50 22 58 / 0 0 0 0 0 CHILDRESS 70 24 52 24 61 / 0 0 0 0 0 SPUR 71 24 52 23 60 / 0 0 0 0 0 ASPERMONT 73 27 53 24 62 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... BLOWING DUST ADVISORY FROM 11 AM THIS MORNING TO 10 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ025-026-031-032-037-038-043-044. HIGH WIND WARNING FROM 11 AM THIS MORNING TO 10 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. DUST STORM WARNING FROM 11 AM THIS MORNING TO 10 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. && 07/93
Hazardous weather outlook, Dec 18, 10:46 PM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1046 PM CST TUE DEC 18 2012 TXZ021>044-200500- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1046 PM CST TUE DEC 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY STRONG WESTERLY WINDS SUSTAINED AT 35 TO 45 MPH...WITH GUSTS TO 65 MPH WILL DEVELOP ON WEDNESDAY ACROSS THE ENTIRE OUTLOOK AREA. EXTENSIVE BLOWING DUST WILL ACCOMPANY THESE WINDS AND MAY REDUCE VISIBILITY TO NEAR ZERO ADJACENT TO OPEN FIELDS...CONSTRUCTION SITES AND DRY LAKE BEDS. ADDITIONALLY...THESE WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE DANGEROUS WILDFIRE CONDITIONS...ESPECIALLY SOUTHEAST OF A MORTON TO TULIA LINE. HIGH WIND AND RED FLAG WARNINGS ARE IN EFFECT FOR WEDNESDAY.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 4:35 AM CST | Dust Storm Warning | LUB | Bailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more | 16 hr |
Nearby
Blowing Dust Advisories in Texas, 2012Every blowing dust advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.